Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Jul 3, 2021, 5:05 PM CDT for Jones County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 3, 2021, 5:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
County Jones County, SD
The radar
The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851 WWUS83 KABR 032205 SPSABR Special Weather Statement National Weather Service Aberdeen SD 505 PM CDT Sat Jul 3 2021 SDZ033-045-032230- Stanley SD-Jones SD- 505 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND SOUTHWESTERN STANLEY COUNTIES UNTIL 530 PM CDT/430 PM MDT/... At 504 PM CDT/404 PM MDT/, Doppler radar was tracking a strong thunderstorm near Van Metre, or 23 miles north of Murdo, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wendte and Van Metre. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for central South Dakota. LAT...LON 4414 10105 4431 10096 4429 10060 4404 10074 TIME...MOT...LOC 2204Z 287DEG 14KT 4421 10089 $$ SD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:23 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 3, 2:23 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
223 PM CDT Sat Jul 3 2021
.SHORT TERM...(This Evening through Sunday Night)
Issued at 220 PM CDT Sat Jul 3 2021
Forecast challenges remain TS chances tonight along with
temperatures and fire weather concerns for Sunday.
Currently, under a sunny to mostly sunny sky, temperatures are
warming through the 80s and 90s. Winds are generally from the south
and breezy to windy at times. A surface trof/pseudo warm front is
just about to the western edge of Corson County. MLCIN is continuing
to decrease (down to ~50-75j/kg) while MLCAPE is maintaining around
1500-2000j/kg. And, +12C air at 700hpa has set up across the far
western forecast zones. Still just 20 to 25 knots of deep layer
shear progged for this afternoon/evening.
When the period opens at 00Z this evening, there will probably be a
few thunderstorms ongoing (convective initiation by appx 23Z) per
the latest available CAM and GSM operational solutions, mainly
anchored on the Missouri River valley region of the CWA. As was
mentioned before, ingredients sufficient for strong to severe
organized convection this afternoon/evening are lacking. All of 30
to 40 knots of jet-streak winds aloft will be available to support
weak low level forcing for ascent. DCAPE (strong thunderstorm winds)
is about the only severe-favorable prog running up values up to 1400-
1700j/kg through this evening across the western CWA.
This surface trof/boundary will be overtaken by a cold front later
tonight. The front will continue to work south and east through the
region through the first half of the day on Sunday. Not really much
in the way of low level caa on Sunday while mid/upper level heights
rise Sunday into Sunday night, but dry air advection will be
notable. Another look at wind progs in BUFKIT suggests the potential
for hitting Red Flag wind criteria is not very probable, so no Fire
Weather headlines for Sunday at this time, although, afternoon
relative humidity values are still forecast to fall 15 to 20
percent. Given how warm forecast temperatures are supposed to be on
Sunday, heat indices may top 100 degrees during peak heating Sunday
afternoon. But, at the same time, where the heat index is 100F, the
ambient air temperature is 101F or 102F. So, no considerations at
this time for a heat advisory across the southern half of forecast
zones on Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 220 PM CDT Sat Jul 3 2021
Monday appears to be the warmest day through the long term portion
of the forecast with highs in the 90s, to perhaps around 100
degrees. A storm system crossing the region Monday night through
Tuesday evening will bring the potential for widespread, much needed
rainfall. The GEFS probability of seeing 0.25 inches of QPF has
increased some from yesterday's 12Z model run with the prob now
around 35-60 percent. WPC's Day 3 QPF as most of the CWA receiving
0.50 to 1.75 inches. Hopefully, the area will see this much needed
rainfall. Highs on Tuesday will be significantly cooler due to
widespread cloud cover, showers, and cool low level thermal
profiles. With the NBM on the higher side of other guidances,
have lowered highs a few degrees, with temperatures mostly in the
low to mid 70s. After a dry Wednesday, and mostly dry Thursday,
another storm system could bring showers and thunderstorms back
into the area Friday through Saturday. As of now, the most
significant pcpn may occur over northeastern South Dakota, and
western Minnesota. That said, confidence is low with regards to
impacts with this system.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1235 PM CDT Sat Jul 3 2021
Terminals KABR,KATY,KPIR,KMBG
A few thunderstorms could be developing by 5 or 6 PM CDT over
portions of central and north central South Dakota. Strong winds
are possible, and perhaps a little bit of hail, with any
thunderstorms that develop. Terminals with the greatest chance of
experiencing a TS this afternoon/evening are KPIR/KMBG. Unless
one of these terminals ends up under a TS, VFR flying weather is
forecast to prevail at all four terminals through the next 24
hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
SDZ003-004-009-015-016-033>035-045-048.
MN...None.
&&
SHORT TERM...Dorn
LONG TERM...SD
AVIATION...DornHazardous weather outlook, Jul 3, 4:06 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 406 AM CDT Sat Jul 3 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 406 AM CDT Sat Jul 3 2021 /306 AM MDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Fire weather remains the chief concern again today. The forecast area along and west of the James valley will see elevated fire weather conditions, with a red flag warning posted across the Missouri valley for this afternoon. Thunderstorms are a risk as well, mainly during the late afternoon and evening across the Missouri valley. Widespread severe weather is unlikely though storms will come with the threat of gusty winds and lightning. Storms will dissipate rapidly after dark. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Fire weather threat continues into Sunday with low afternoon humidity and temperatures near 100. Winds will have shifted to the north and will remain breezy. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
In the hours before
Special weather statement, Jul 3, 3:29 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Aberdeen SD 329 PM CDT Sat Jul 3 2021 SDZ005>008-010-011-017>023-036-037-051-040100- McPherson-Brown-Marshall-Roberts-Edmunds-Day-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- Including the cities of Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, and Fort Thompson 329 PM CDT Sat Jul 3 2021 The hot, breezy and dry environment will persist into this early evening, creating elevated fire danger conditions. Refrain from burning, if possible. Be especially cautious if outdoor activities involve fire or anything that can cause fire starts. Details...south winds 15 to 25 mph with gusts up to 35 mph and relative humidity values as low as 25 to 30 percent will combine with dry and cured fuels to create elevated fire danger conditions into early this evening. LUECK
Special weather statement, Jul 3, 5:05 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Aberdeen SD 505 PM CDT Sat Jul 3 2021 SDZ033-045-032230- Stanley SD-Jones SD- 505 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND SOUTHWESTERN STANLEY COUNTIES UNTIL 530 PM CDT/430 PM MDT/... At 504 PM CDT/404 PM MDT/, Doppler radar was tracking a strong thunderstorm near Van Metre, or 23 miles north of Murdo, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wendte and Van Metre. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for central South Dakota. LAT...LON 4414 10105 4431 10096 4429 10060 4404 10074 TIME...MOT...LOC 2204Z 287DEG 14KT 4421 10089 SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:57 AM CDT | Red Flag Warning | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 15 hr |
| Jul 3, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 39 min |
| Jul 3, 5:42 PM CDT | Special Weather Statement | ABR | Dewey | 33 min |
| Jul 3, 6:10 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 50 min |
| Jul 3, 6:29 PM CDT | Special Weather Statement | ABR | Walworth | 31 min |
| Jul 3, 6:35 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 40 min |
| Jul 3, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 33 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.